Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 293, NWS Amarillo, TX

October 6, 2017Carson County, Gray County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 6, 2017, 10:03 PM CDT for Carson County, Gray County, Wheeler County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 10:03 PM CDT (03:03 UTC)
Expired
Oct 6, 2017, 11:00 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Carson County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 95 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 8:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS54 KAMA 070303
SVRAMA
TXC065-179-483-070400-
/O.NEW.KAMA.SV.W.0293.171007T0303Z-171007T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1003 PM CDT FRI OCT 6 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Wheeler County in the Panhandle of Texas...
  Southeastern Carson County in the Panhandle of Texas...
  Gray County in the Panhandle of Texas...

* Until 1100 PM CDT

* At 1002 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Groom, or 16 miles south of Pampa, moving east at 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected. 

* Locations impacted include...
  Pampa, Shamrock, Briscoe, Wheeler, Mclean, Groom, Lefors, New
  Mobeetie, Lake Mcclellan, Twitty, Allison, Lela, Kellerville,
  Kingsmill, Alanreed and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3518 10112 3561 10110 3562 10000 3518 10000
TIME...MOT...LOC 0302Z 264DEG 52KT 3532 10102 

HAIL...1.00IN
WIND...70MPH
 
$$

Guerrero
1 follow-up statement
396 
WWUS54 KAMA 070340
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1040 PM CDT FRI OCT 6 2017

TXC065-070349-
/O.CAN.KAMA.SV.W.0293.000000T0000Z-171007T0400Z/
Carson TX-
1040 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3518 10105 3561 10086 3562 10000 3518 10000
TIME...MOT...LOC 0339Z 268DEG 52KT 3523 10055 

$$

TXC179-483-070400-
/O.CON.KAMA.SV.W.0293.000000T0000Z-171007T0400Z/
Wheeler TX-Gray TX-
1040 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR WHEELER AND GRAY COUNTIES...

At 1039 PM CDT, a severe thunderstorm was located near Mclean, or 17
miles west of Shamrock, moving east at 60 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. Tree 
         damage and power outages are likely. Hail damage to 
         vehicles is expected. 

Locations impacted include...
Shamrock, Briscoe, Wheeler, Mclean, Lefors, New Mobeetie, Lake
Mcclellan, Twitty, Allison, Lela, Kellerville, Alanreed and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3518 10105 3561 10086 3562 10000 3518 10000
TIME...MOT...LOC 0339Z 268DEG 52KT 3523 10055 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
 
$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:56 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 6, 8:56 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
856 PM CDT Fri Oct 6 2017

.UPDATE...Storms have finally broke out from Beaver to Hereford.
Expect these will fill into a line impacting the ern 2/3rds of the
Panhandles with plenty of wind shear and cape for severe
potential. A SVR TSTM watch has been issued along and east of the
aforementioned line until 1 am.

Gittinger

&&

.PREV DISCUSSION... /Issued 608 PM CDT Fri Oct 6 2017/

AVIATION...00Z TAFs...VFR conditions will prevail throughout the
forecast period under mostly clear skies. However, thunderstorms
have developed north of Dalhart and more are expected to develop
across the western Panhandles tonight. Best chance appears to be
at KAMA with VCTS mention BTWN 07/02Z thru 07/05Z. Otherwise,
winds will veer from southwest 15 to 25 kts to northwest 15 to 25
kts behind frontal passage at all terminals around 07/03Z at KGUY
through 07/06Z for KDHT & KAMA. After frontal passage, winds
should start to AOB 12 kts with mostly clear to clear skies for
the rest of the TAF period.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/88
Hazardous weather outlook, Oct 6, 2:23 PM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
223 PM CDT Fri Oct 6 2017

OKZ001>003-TXZ001>020-070900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
223 PM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected later this afternoon and tonight
across the Texas and Oklahoma Panhandles. These thunderstorms
could become strong to severe with hail and damaging winds being
the primary hazards. An isolated tornado can't be ruled out. Flash
flooding will also remain a possibility with storms over areas
that received heavy rain recently.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A light frost may be possible across the northwestern Panhandles Monday
night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Emergency Management officials and spotter groups should be alert
for severe weather this afternoon and tonight across all of the
Panhandles.

Beat

In the hours before

Special weather statement, Oct 6, 9:11 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT FRI OCT 6 2017

TXZ003-004-008-009-070300-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-
911 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON...
SOUTHEASTERN HANSFORD...NORTHWESTERN ROBERTS AND OCHILTREE COUNTIES
UNTIL 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farnsworth to Spearman to 4 miles
southeast of Morse. Movement was northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Perryton, Spearman, Wolf Creek Park, Waka, Farnsworth and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3595 10072 3594 10152 3625 10130 3650 10092
      3650 10055 3637 10055
TIME...MOT...LOC 0211Z 244DEG 40KT 3636 10097 3620 10118 3601 10141

Guerrero
Special weather statement, Oct 6, 9:17 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
917 PM CDT FRI OCT 6 2017

TXZ008-009-012>014-070315-
Gray TX-Hutchinson TX-Roberts TX-Potter TX-Carson TX-
917 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...SOUTHERN
HUTCHINSON...NORTHWESTERN GRAY...EAST CENTRAL POTTER AND ROBERTS
COUNTIES UNTIL 1015 PM CDT...

At 917 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Pringle to 5 miles north
of Borger to 8 miles south of Fritch. Movement was east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pampa, Borger, Miami, Fritch, Stinnett, Skellytown and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3559 10066 3537 10174 3572 10151 3594 10147
      3600 10057 3588 10054 3578 10054
TIME...MOT...LOC 0217Z 260DEG 46KT 3591 10135 3574 10144 3552 10161

Guerrero
Local storm report, Oct 6, 9:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
939 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     2 N AMARILLO            35.23N 101.82W
10/06/2017  M59 MPH          POTTER             TX   BROADCAST MEDIA

            WONDERLAND PARK

&&

EVENT NUMBER AMA1700860

KJS
Local storm report, Oct 6, 9:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND DMG     2 N AMARILLO            35.24N 101.82W
10/06/2017                   POTTER             TX   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON MIRROR STREET BETWEEN NE
            20TH AND NE 24TH AVENUES.

&&

EVENT NUMBER AMA1700861

KJS
Local storm report, Oct 6, 9:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
959 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     8 W SLAPOUT             36.62N 100.26W
10/06/2017  M66 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1700862

KJS
Local storm report, Oct 6, 10:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1003 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     1 SSW PANHANDLE         35.33N 101.39W
10/06/2017  M63 MPH          CARSON             TX   MESONET

&&

EVENT NUMBER AMA1700863

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:06 PM CDTSpecial Weather StatementAMAHansford39 min
Oct 6, 8:13 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree62 min
Oct 6, 8:37 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall68 min
Oct 6, 9:11 PM CDTSpecial Weather StatementAMAOchiltree49 min
Oct 6, 9:13 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall62 min
Oct 6, 9:17 PM CDTSpecial Weather StatementAMAHutchinson, Roberts58 min
Oct 6, 9:28 PM CDTSevere Thunderstorm WarningAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts37 min
Oct 6, 9:45 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Randall60 min
Oct 6, 9:52 PM CDTSevere Thunderstorm WarningAMALipscomb25 min
Oct 6, 10:27 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley33 min
Oct 6, 10:58 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.